Alert archive / Michigan / Small Craft Advisories in 2016

Small Craft Advisory 41, NWS Grand Rapids, MI

June 5, 2016

NWS Grand Rapids, MI issued this small craft advisory at Jun 5, 2016, 4:08 PM EDT. It took effect at Jun 6, 2016, 1:00 AM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 5, 2016, 4:08 PM EDT (20:08 UTC)
In effect from
Jun 6, 2016, 1:00 AM EDT
Expired
Jun 6, 2016, 3:48 AM EDT
In force
3 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

255 
WHUS73 KGRR 052008
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EDT SUN JUN 5 2016

LMZ844-845-060415-
/O.NEW.KGRR.SC.Y.0041.160606T0500Z-160606T1100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
408 PM EDT SUN JUN 5 2016

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT FROM 1 AM TO 7 AM EDT MONDAY.

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET BUILDING TO 3 TO 5 FEET AFTER MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS OR WAVES ARE EXPECTED TO
PRODUCE HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
1 follow-up statement
607 
WHUS73 KGRR 060748
MWWGRR

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
348 AM EDT MON JUN 6 2016

LMZ844-845-060900-
/O.CAN.KGRR.SC.Y.0041.000000T0000Z-160606T1100Z/
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
348 AM EDT MON JUN 6 2016

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

WINDS AND WAVES HAVE REMAINDED BELOW CRITERIA EARLY THIS
MORNING...THEREFORE THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

$$

DUKE

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Jun 5, 3:30 PM EDT, 38 minutes earlier.

Area forecast discussion, Jun 5, 3:30 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EDT SUN JUN 5 2016

LATEST UPDATE...Cor Typos
Synopsis/Short Term/Long Term/Marine

.SYNOPSIS...
Issued at 330 PM EDT Sun Jun 5 2016

Periodic showers and storms will dot the landscape tonight through
Tuesday night.  These will remain scattered and total rainfall
should be fairly light through this period.  We will also see
temperatures drop from the 70s on Monday to the 60s on Tuesday.

We should dry out during the middle portion of the week and
temperatures will warm from the 60s again on Wednesday, to the 80s
by Friday and the weekend.  There will be another chance of showers
and storms Friday and Saturday.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 330 PM EDT Sun Jun 5 2016

Upper low over southern Ontario will continue to spin occasional
short waves over the Great Lake and produce periodic showers and
storms through the short term.

Short waves will pass through this evening...Monday evening...early
Tuesday morning...and late Tuesday night.  Needless to say we will
stay unsettled through the period, but we will also see a few dry
periods in between waves.

Tonight's wave is the weakest and should only cause a few showers
and isolated storms north of I-96.  This wave was producing a few
showers/storms over northern WI this afternoon.

Monday will see an increase chance of showers and storms from the
NW.  This wave will come into the best instability given it's
timing...so high chance POPs will be continued north of I-96.  But
the widely scattered showers and storms will press SE through the
day, so all areas could see pcpn by the end of the day.

The early Tuesday morning wave will help keep lingering showers and
storms over the region into Monday night/early Tuesday.  But these
should become more focused over Central Lower as the night goes on.
Once this wave passes we should see a brief break in the pcpn
Tuesday afternoon, especially north.

Then the final wave late Tuesday night should bring a return of
pcpn.  This one appears to focus the rain a bit farther NE, so areas
from GRR and northeast stand the best chance of QPF.

Despite the lingering chances of rain, total rainfall should mainly
be a quarter inch or less for most areas through Tuesday night.

.LONG TERM...(Wednesday through Sunday)
Issued at 330 PM EDT Sun Jun 5 2016

A slow but steady warming trend is expected for the second half of
this week and into the weekend. While dry weather should dominate
much of the time, thunderstorms are not out of the question. Details
follow.

Medium range guidance leaves little room for doubt that 500 mb
heights will build beginning Wednesday after very chilly conditions
to start Wednesday morning with the 850 mb 0C isotherm well
established across the region. Warm air advection could boost 850 mb
temps to 20C by Friday night or Saturday, which would be quite a
recovery. With 500 mb heights building into the 585-590 dm range
(shown by the GFS, ECMWF, and GEM), absent any significant cloud
cover we could experience highs of 85 to 90 degrees Saturday and
Sunday.

Given the expected pattern setting up, we should be on the periphery
of the developing 500 mb ridge across the central CONUS and not
directly underneath it. Nocturnal LLJ development across the Midwest
will need to be watched each night starting Thursday night. In these
types of setups, strengthening nocturnal LLJs can help fuel MCS
activity on the periphery of ridges (given enough elevated
instability and available moisture), becoming so-called "ridge
riders". The models have hinted on and off at possible MCSs over
this ridge going back to runs from several days ago. The GEM shows
this Thursday night near the MI/IN border and the GFS hints at it
Friday night across central/northern Lower MI. Presently, the ECMWF
does not show much for our area. If decent LLJs develop there could
be a fair amount of deep layer shear available given NW flow at
500/250 mb but SW or southerly flow in the lower levels. Too much
uncertainty this far out and only low probabilities for rain can be
mentioned at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 125 PM EDT Sun Jun 5 2016

The cloud deck should slowly scatter out this afternoon leaving
VFR conditions likely for all TAF sites. This evening, a line of
showers may impact most or all of the terminals with briefly
reduced visibility. However, cigs are expected around 5k ft with
this activity so no IFR is anticipated (unless heavier showers
could briefly bring vis to 2sm or less).

&&

.MARINE...
Issued at 330 PM EDT Sun Jun 5 2016

Will issue a short lived small craft advisory for late tonight into
early Monday morning for areas south of Holland.  We will probably
need another one Tuesday afternoon with cold advection and brisk
winds.

&&

.HYDROLOGY...
Issued at 330 PM EDT Sun Jun 5 2016

There has been a decent range in rainfall amounts over the last 24-
hours. The greatest amounts of around 0.50-0.75 of an inch have
mainly been centered over Central and Southeast Lower Michigan with
amounts increasing toward Detroit. This is beneficial to most with
recently dry conditions being dominant.

The next week entails periodic episodes of rainfall, which are not
likely to result in any widespread amounts over an inch. Rivers are
currently running near to slightly below normal. therefore, river
flooding is not of any concern at this time.

&&

.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement from 1 AM EDT Monday through Monday
     morning for MIZ064-071.

LM...Small Craft Advisory from 1 AM to 7 AM EDT Monday for LMZ844-845.

&&

SYNOPSIS...JK
SHORT TERM...JK
LONG TERM...Hoving
AVIATION...Hoving
HYDROLOGY...JAM
MARINE...JK
Hazardous weather outlook, Jun 5, 7:27 AM EDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
727 AM EDT SUN JUN 5 2016

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
727 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE. SEVERE WEATHER IS NOT
EXPECTED FOR MUCH OF THE REGION...HOWEVER A COUPLE OF THE STORMS
COULD BE STRONG WITH WIND GUSTS OVER 30 MPH AND PEA SIZE HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL RISK FOR SEVERE THUNDERSTORMS EXISTS LATER MONDAY
AFTERNOON AND EVENING. DAMAGING WINDS COULD ACCOMPANY ANY STRONGER
STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-060800-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
727 AM EDT SUN JUN 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS COULD APPROACH SMALL CRAFT ADVISORY CRITERIA LATER
TODAY INTO TONIGHT.

A FEW THUNDERSTORMS COULD ALSO DEVELOP AND PRODUCE CLOUD TO WATER
LIGHTNING STRIKES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MARGINALLY HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE FORECASTED
INTO MONDAY NIGHT. A GREATER RISK FOR HAZARDOUS BOATING CONDITIONS
IS FORECASTED FOR TUESDAY.

A COUPLE OF THUNDERSTORMS COULD DEVELOP LATER MONDAY AFTERNOON AND
EVENING. ANY STORMS COULD CONTAIN GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:22 AM EDTSpecial Weather StatementGRRKent53 min
Jun 5, 7:19 AM EDTSpecial Weather StatementGRRIonia, Kent26 min
Jun 5, 3:58 PM EDTBeach Hazards StatementGRRAllegan, Van Buren12 hr

Nearby

Small Craft Advisories in Michigan, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.